Aa
Aa
A
A
A
Close
Avatar universal

Detox

I've been on hydrocodone for several years to treat chronic pain conditions. I've been through withdrawals before because my doctor changed my medication and told me to just stop taking the hydrocodone. Like an idiot, I did. After being horribly sick for a full week my doctor finally saw me and said that shouldn't have happened with the pain medication he changed me to. He told me to go back on 4 hydrocodone a day a decrease by 1/2 pill every few days. After a couple weeks I didn't like the way the stronger medication made me feel so I went back to hydrocodone. Now, several years later, I am still taking 3-4 sometimes 5 hydrocodone a day. Recently my bloodwork came back and I was low or deficient in several vitamins and hormones. My doctor put me on several supplements and said the first few weeks I'd be going through a sort of detox where the supplements would actually flush heavy metals and "bad stuff" out of my cells. Since starting my new regiment, I've been headachy, lethargic, diarrhea and some nausea. Sure feels like I am in withdrawal even though I'm still taking my medications as prescribed! My question is, can this kind of detox have that effect? Obviously I strongly suspect that and that is why I am here. After reading many of your stories though, I am seriously thinking about getting off the hydrocodone and muscle relaxers. For those of you that have done this and have chronic pain conditions, what do you do about your pain? I'm talking almost constant, debilitating pain.
8 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Hi & welcome your in the right place. Everyone her will support you. I to started 7 years ago with severe pain like I'd never known; herniated disc-degenerative disc dz-2back surgeries.....on & on
Anyway due to tolerance, dependence or whatever I ended up on methadone.
I praise GOD I found this site. Today I'm 16 days off methadone, hydrocodone.
You are feeling ever single thing we all felt. After 7 years of poisoning my body I'm still sick. But I can see light.
I did everything people on here told me. I have hope today. I also have come to believe I have opioid induced hyperalgesia.
So my pain is going to get better off the meds.
I take frequent Epsom salt baths
Multivitamin
Cal/mag/zinc 4 in the morning & 4 in the afternoon
LLysine 1000 mg & a B6 in the morning on an empty stomach
Sublingual B12 couple times through the day
Very short walks, I'm weak trying to progress
Tonic water with quinine (some don't have it) for RLS, leg pain
Pure magnesium oil on bottom of feet & legs at night, very small amount
As soon as I feel better core strengthening exercise to diminish my pain
Lots of water then more water
Protein
I go to an AA meeting everyday no matter how I feel.

We've hurt our bodies they need to repair. You will get great suggestions.
Please, stay connected to us. We all care.
You will get good suggestions. This is just what I'm having to do.
Bless you for wanting a change.
Helpful - 0
Avatar universal
Thanks. I'm already on most of those supplements plus a few. I have fibromyalgia and psoriatic arthritis. I think the pain scares me almost as much as going through the withdrawls. I know how to safely withdraw without too many systems but this has really thrown me for a loop! I was already in a lot of pain from the wacky weather we've been having but then for my meds to not work and withdrawls on top of that, I'm a mess! I just want to get back to being healthy and energetic. My doctor is trying the new supplements plus some bio-identical hormone therapy and he said I should notice a big difference in the next few weeks. I don't want to be dependent on pain medication. There are already too many medication that I can't just discontinue because I want to. My doctor gets upset when I start eliminating meds on my own, especially when it comes to my seizure meds and such. It seems every year I get an additional diagnosis and it makes me wonder if all these medications in my system are causing new problems. My mom thought I was over using my pain medication because I would just space out but I was diagnosed with epilepsy and narcolepsy. I have never abused my pain medication. It just seems the longer you take it, the less effective it is and I don't want to get to a point where I do start to misuse it. I just want to get off this merry-go-round.
Helpful - 0
Avatar universal
I have in the last 7 years had many periods were I overused any & all I could get. But for the last 18 months I had only taken what prescribed as instructed. The as needed only as rarely.
I was just tired of living the dependent life. This life as miserable as I feel at modems on day 16. It's already much much better.
So glad your here.
Helpful - 0
8976007 tn?1413330650
i live in daily, constant pain.  you get used to it.  it will feel much worse at first for 2 reasons:
1- your brain will tricking you into taking more opiates and will temporarily increase your pain.
2- you have been used to having your pain covered up with the pills, so getting used to the pain again without opiates.  

that is where i am (2).  

you can ask for a TENS unit, lidocaine patches, volteran gel, heat, ice, stretches, etc.  motrin
Helpful - 0
Avatar universal
Thanks. I have all of the above. I just can't take Motrin. I really tears up my stomach.
Helpful - 0
8976007 tn?1413330650
you can take tylenol instead
Helpful - 0
Avatar universal
The headaches, lethargy, diarrhea, etc., *is* the withdrawal symptoms.

And, that is totally normal after taking short-acting opiates long-term (that is why most pain docs recommend the long-acting pills, e.g. the "contins" or methadone, etc.).

When taking the short-acting meds, even if you *perfectly* follow the prescription directions, you will begin to have withdrawal symptoms after a few weeks or months (e.g. you will wake up having to crawl to your medicine bottle every morning).

Here's how I look at it. If you said "My pain is so severe I cannot even THINK of existing without them," then you may want to discuss a long-acting med with your doc.

However, you didn't say that. You said you were thinking of getting off of them. THAT is your own body-and-mind talking to you. Actually, SHOUTING to you, "GET OFF THEM NOW."

You will feel infinitely better off of the pills, and you will experience a freedom and a feeling of well-being you haven't felt in a very long time. Then, the next time you feel pain, you will smile to yourself as you are applying an ice pack, thinking to youself, "Ha! In the olden days, I used to reach for narcotics, now I don't have to."
Helpful - 0
Avatar universal
I have been on OxyContin and the duragesic patch. I didn't like the way they made me feel. I can function on the norco. I does scare the heck out of me to not have them available because I can't take aspirin, Motrin or Celebrex because of stomach issues. Tylenol and naproxen have never done a thing for me pain. The norco have enabled me to function with my pain and not feel crappy all the time. Until now. I still don't know if it's the norco doing this or the new supplements and hormones I'm on. They were suppose to make me feel better and have more energy, not make me feel worse. That was why my original question was, could that be causing these withdrawls symptoms? I am slowly weaning myself down from the norco. I know my body has become dependent on them but I don't feel mentally addicted. I am scared of the thought of my pain level without them. I've had to be hospitalized for pain management before even while I was taking norco as prescribed. I'm just sick and tired of being sick and tired. In the grand scheme of things norco isn't really the issue I guess. I've got so many issues and diagnoses, if it's not one thing, it's another.
Helpful - 0
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.